Key points are not available for this paper at this time.
Design
Editorial
The author questions the diagnostic criteria and terminology of serotonin syndrome, noting that early SSRI side effects may be misdiagnosed as the syndrome.
raises some questions. First, how many features make a diagnosis of the serotonin syndrome? This is especially relevant when a patient presents with nonspecific symptoms (agitation, tachycardia, tremor, diarrhea, or a combination) that are often early and transient side effects of selective serotoninreuptake inhibitors (SSRIs). An overenthusiastic diagnosis of the serotonin syndrome at this stage may actually deprive the patient of the benefits of SSRI treatment for depression. Second, SSRIs and other proserotonergic agents act, by definition, by raising serotonergic activity in the brain. How and when does one decide that this activity is excessive? As Boyer and Shannon rightly point out, “No laboratory tests confirm the diagnosis of the serotonin syndrome.” Hence, the term “serotonin syndrome” might be a misnomer, because we do not know whether it is an excess of serotonin that causes the syndrome, even in its fullblown form. Debasish Basu, M.D.
No takes yet. Share an insight, caveat, or question.
Gnanadesigan et al. (2005) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: